Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 285, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 19, 2016, 9:13 PM CDT for Cowley County, Kansas. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2016, 9:13 PM CDT (02:13 UTC)
- Expired
- Aug 19, 2016, 9:49 PM CDT
- In force
- 36 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Cowley County, KS
The radar
The Wichita radar (KICT), 79 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 9:27 PM CDT | TSTM WND GST 60 | Atlanta, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1186 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1365 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
727
WUUS53 KICT 200213
SVRICT
KSC035-200315-
/O.NEW.KICT.SV.W.0285.160820T0213Z-160820T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
913 PM CDT FRI AUG 19 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 1015 PM CDT
* AT 912 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BURDEN TO 5 MILES SOUTHWEST OF DEXTER TO 6 MILES
NORTHWEST OF HARDY...MOVING SOUTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BURDEN...DEXTER...ATLANTA...CAMBRIDGE...
MAPLE CITY AND WINFIELD CITY LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE
IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3700 9698 3716 9686 3748 9686 3748 9653
3731 9652 3700 9653
TIME...MOT...LOC 0212Z 308DEG 38KT 3730 9674 3712 9679 3702 9690
HAIL...0.75IN
WIND...60MPH
$$
KLEINSASSER2 follow-up statements
302
WWUS53 KICT 200228
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
928 PM CDT FRI AUG 19 2016
KSC035-200315-
/O.CON.KICT.SV.W.0285.000000T0000Z-160820T0315Z/
COWLEY KS-
928 PM CDT FRI AUG 19 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR EASTERN COWLEY COUNTY...
AT 927 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES EAST OF BURDEN TO NEAR DEXTER TO 6 MILES NORTH
OF HARDY...MOVING SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WINDS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BURDEN...DEXTER...ATLANTA...CAMBRIDGE...MAPLE CITY AND WINFIELD CITY
LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS AND MAY LEAD TO
FLASH FLOODING. NEVER DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS...
ESPECIALLY AT NIGHT!
&&
LAT...LON 3700 9698 3716 9686 3748 9686 3748 9653
3731 9652 3700 9653
TIME...MOT...LOC 0227Z 297DEG 31KT 3734 9662 3716 9668 3706 9679
HAIL...0.75IN
WIND...60MPH
$$
ES115
WWUS53 KICT 200249
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
949 PM CDT FRI AUG 19 2016
KSC035-200258-
/O.CAN.KICT.SV.W.0285.000000T0000Z-160820T0315Z/
COWLEY KS-
949 PM CDT FRI AUG 19 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COWLEY COUNTY IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
WICHITA.
LAT...LON 3700 9698 3716 9686 3748 9686 3748 9653
3731 9652 3700 9653
TIME...MOT...LOC 0247Z 308DEG 38KT 3721 9641 3703 9647 3693 9658
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:38 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 19, 6:38 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Wichita KS 638 PM CDT FRI AUG 19 2016 .SYNOPSIS... Issued at 333 PM CDT Fri Aug 19 2016 This afternoon, a strong cold front stretched from IA, thru North- Central and SW KS, to the Ok Panhandle. High octane gulf moisture continues to stream from N TX, across most of OK, to the generally the ern half of KS. A cluster of thunderstorms has broken out along the front from Srn Nebraska to North-Central KS a few of which are severe. An isolated cell has also developed over Wrn Sumner County & is moving NE toward Sedgwick County. && .SHORT TERM...(This Evening through Monday Night) Issued at 333 PM CDT Fri Aug 19 2016 This Evening/Tonight: A sharp upper-deck wave that extends from an intense upper cyclone centered over Hudson Bay across the Wrn Dakotas to NE WY will move slowly SE across the Nrn Plains. This would kick the cold front SE with the boundary venturing into SE KS very late tngt. With a very moist and unstable airmass entrenched across the KS Neighborhood, thunderstorms are sure to increase, but with the greatest 6K shear displaced well to the NW of the front anticipate only "marginally severe" convection tonight, i.e. hail around 1 inch and 50-60 mph winds. The greatest threat is heavy rains as precipitable waters around 2 inches reside across all areas, so will need to watch for flooding. Rest of the Weekend: As the cold front continues its SE push toward, then across, the MS Valley the thunderstorms would quickly end, vacating SE KS Sat Morning. Much cooler weather would then spread SE across the Great Plains with Sat's maxes ~15F below normal & Sun's 7-10F below normal. Mon & Mon Night: Warmer weather quickly returns to the Great Plains as a broad but fairly weak sfc trof develops along the Front Range which'll push the large sfc high further across the Ern U.S. The onsetting Sly should increase sufficiently to push Mon's maxes to near 90F along the Wrn corridor. As the Wrn Plains sfc trof pushes E the return moisture should be sufficient to 'spark' thunderstorms across the Srn Plains that may reach the OK/KS border late Mon Night. .LONG TERM...(Tuesday through Friday) Issued at 333 PM CDT Fri Aug 19 2016 Tue-Thu: An intense upper-deck short wave, that is scheduled to reach the Pacific NW Mon Morning, will push E, then lift NE, over Alberta & Saskatchewan Tue & Tue Night, respectively. This would push sfc trof & eventually a cold front SE into the KS Neighborhood. With the upper-deck trof undergoing cyclogenesis & eventually occluding the trof & front would decelerate. This would translate into thunderstorms occurring across the region throughout these periods. The greatest upper support is N of KS so at this time trhe severe potential is marginal, but stay tuned. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 636 PM CDT Fri Aug 19 2016 MVFR-IFR conditions will continue in storms mainly affecting KHUT/KICT/KCNU this evening. Anticipating MVFR ceilings to move into remainder of the sites in the colder air behind the front. This should lift/dissipate Saturday morning with insolation, influx of drier air and subsidence. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 66 78 58 83 / 60 10 0 0 Hutchinson 64 77 56 82 / 90 10 0 0 Newton 64 76 57 82 / 80 10 0 0 ElDorado 65 77 57 82 / 70 10 0 0 Winfield-KWLD 67 78 58 83 / 70 10 0 0 Russell 59 77 55 84 / 20 10 0 0 Great Bend 60 77 55 84 / 30 10 0 0 Salina 63 78 56 84 / 70 10 0 0 McPherson 63 77 56 82 / 90 10 0 0 Coffeyville 70 81 58 84 / 80 20 0 0 Chanute 69 79 57 82 / 90 20 0 0 Iola 68 78 57 81 / 90 20 0 0 Parsons-KPPF 69 80 57 83 / 80 20 0 0 && .ICT Watches/Warnings/Advisories... None. && SYNOPSIS...EPS SHORT TERM...EPS LONG TERM...EPS AVIATION...PJH
Hazardous weather outlook, Aug 19, 7:28 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 728 PM CDT FRI AUG 19 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-210030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 728 PM CDT FRI AUG 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT STRONG STORMS ARE LIKELY WITH A FEW SEVERE THUNDERSTORMS POSSIBLE THIS EVENING ACROSS SOUTH CENTRAL KANSAS. THE STRONGEST STORMS COULD PRODUCE QUARTER SIZED HAIL...WINDS 60 TO 65 MPH AND VERY HEAVY RAINS. FLOODING IS POSSIBLE...ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS. IN SOUTHEAST KANSAS...STRONG STORMS WITH WINDS TO 50 MPH...SMALL HAIL AND LOCALLY HEAVY RAIN ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS MAY LINGER INTO SATURDAY MORNING ACROSS SOUTHEAST KANSAS BUT SHOULD BE NEITHER STRONG NOR SEVERE. THUNDERSTORMS WILL RETURN TO THE REGION FOR LATE MONDAY NIGHT THROUGH THURSDAY. SOME OF THESE STORMS MAY BE STRONG WITH LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/ HOWERTON
In the hours before
Local storm report, Aug 19, 8:49 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
849 PM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM TSTM WND GST 1 S BELLE PLAINE 37.38N 97.28W
08/19/2016 M61 MPH SUMNER KS TRAINED SPOTTER
&&
METZGERLocal storm report, Aug 19, 8:59 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
859 PM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM FLASH FLOOD 4 E DOWNTOWN WICHITA 37.68N 97.28W
08/19/2016 SEDGWICK KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTS CITIZENS PULLED FROM VEHICLES
STRANDED IN HIGH WATER.
&&
METZGERLocal storm report, Aug 19, 9:01 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
901 PM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM FLASH FLOOD HAYSVILLE 37.57N 97.35W
08/19/2016 SEDGWICK KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTS MULTIPLE WATER RESCUES IN
PROGRESS IN HAYSVILLE.
&&
METZGERLocal storm report, Aug 19, 9:02 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
902 PM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM FLASH FLOOD ROSE HILL 37.57N 97.13W
08/19/2016 BUTLER KS EMERGENCY MNGR
ROSE HILL FIRE DEPARTMENT DISPATCED TO WATER RESCUE IN
ROSE HILL.
&&
METZGERLocal storm report, Aug 19, 9:03 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
903 PM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM TSTM WND GST WELLINGTON 37.27N 97.40W
08/19/2016 M70 MPH SUMNER KS PUBLIC
DELAYED REPORT
&&
METZGERLocal storm report, Aug 19, 9:12 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
912 PM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM FLASH FLOOD ROSE HILL 37.57N 97.13W
08/19/2016 BUTLER KS FIRE DEPT/RESCUE
FIRE DEPARTMENT REPORT ONE ADULT AND TWO CHILDREN RESCUED
FROM STRANDED VEHCILE. NO INJURIES. OTHER WATER RESCUES
IN PROGRESS. MAJOR FLOODING IN TOWN REPORTED.
&&
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:06 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno, Sedgwick | 24 min |
| Aug 19, 7:13 PM CDT | Special Weather Statement | ICT | Cowley | 32 min |
| Aug 19, 7:23 PM CDT | Special Weather Statement | ICT | Kingman | 37 min |
| Aug 19, 7:36 PM CDT | Special Weather Statement | ICT | Sedgwick | 39 min |
| Aug 19, 7:46 PM CDT | Areal Flood Warning | ICT | Butler, Sedgwick | 4 hr |
| Aug 19, 8:12 PM CDT | Flash Flood Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 11 hr |
| Aug 19, 8:18 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 27 min |
| Aug 19, 8:26 PM CDT | Special Weather Statement | ICT | Cowley | 34 min |
| Aug 19, 8:39 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 66 min |
| Aug 19, 9:25 PM CDT | Special Weather Statement | ICT | Elk, Neosho, Wilson | 50 min |
| Aug 19, 9:47 PM CDT | Special Weather Statement | ICT | Chautauqua, Elk | 28 min |
| Aug 19, 10:10 PM CDT | Special Weather Statement | ICT | Cowley | 35 min |
| Aug 19, 10:21 PM CDT | Special Weather Statement | ICT | Chautauqua, Montgomery, Wilson | 39 min |
| Aug 20, 3:16 AM CDT | River Flood Warning | ICT | Sumner | 36 hr |
| Aug 20, 3:16 AM CDT | River Flood Warning | ICT | Cowley | 57 hr |
| Aug 20, 8:20 AM CDT | River Flood Warning | ICT | Sumner | 23 hr |
| Aug 20, 9:24 AM CDT | Areal Flood Warning | ICT | Sumner | 17 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.